Do i need to see my GP?

I have been on levothyroxine since May last year. 25mg and then I increased to 50mg in early September. I had a TSH of 9.28 when i started them.

Over the last year I have had energy crashes after doing things like a day out, socialising, yoga, a walk, housework.... I'd end up in bed with very weak legs and bad fatigue. My GP said this would improve once on thyroxine and it did slowly. My crashes happened less often and in the last 2 months I could walk my dog for 10 minutes a day, a shop a few nights a week. I still had chronic fatigue daily but the weakness and dizziness was much better once on the 50mg. Then 3 weeks before Christmas I had a huge anxiety setback due to stress of Christmas, knowing I'd have to see my extended family I don't speak to, I'd have to be well for Christmas.... I put myself under a lot of pressure to be well and caused an anxiety setback. During this time I again had weak legs daily and fatigue. The fatigue never left I was still tired daily even thought in November my bloods were good and it showed my TSH was now 2.6. I accepted I had a chronic fatigue due to my thyroid but since the anxiety setback my weakness and fatigue was almost daily again. The anxiety seems to be passing now, I walked my dog alone last week and yesterday I did a shop and duck pond with hubby and the children, we were only out an hour and after my shower I felt my weak legs hit again and fatigue. I woke today feeling the same and all day I have hated walking around the house due to how weak i feel in my legs and woozy. It's caused me a lot of anxiety. It's very much like a crash, but the weak legs are what I've been having the last few weeks again.

I asked my friend to read the side effects of levo as having anxiety I can't read things like that lol I've had a red face since on levo and wanted to know if it was listed. My friend read drugs.com I think it was and she said that there were a fair few side effects that matched how I was feeling. I have felt a lot of unreality attacks, high anxiety, very weak legs, fatigue, red face... I asked if they were in the common or rare category and she said they were all in the major but rare list and to contact a doctor immediately. Now I am really anxious and concerned. She said it said the list of see the GP immediately included skin redness and extreme fatigue and minor list said muscle weakness. Do I need to see my GP asap? I have had energy crashes before levo, it's just in the last few weeks the weak legs have returned which coincided with a bad anxiety setback at Christmas. I had 2 days off from having weak legs this weekend then wham after an hour out with my family they returned and this horrible fatigue, I've had to rest all day. I get very anxious when the weak legs return. My GP ran a lot of bloods in November and one was for muscles and it was fine, so he put the weakness down to anxiety and the fatigue. It lessened as my fatigue and anxiety did but now it's daily again and hits for no reason but today it's severe after some yoga and a trip to a shop and duck pond. It's a horrible weakness where my legs feel bouncy and so weak I feel anxious walking. I feel woozy and fatigued in my head too. It causes anxiety so I find resting better, and I am fine sitting.

Should I be running to the GP? Any advice appreciated.

Julie

Last edited by

12 Replies

oldestnewest
  • 50mcg of levothyroxine is a starting dose with increases around every 6 to 8 weeks until you feel well. Too low a dose can backfire as body is struggling for sufficient hormones.

    Make a new appointment for a blood test and it should be the earliest possible, fasting (you can drink water). Allow about 24 hours between your last dose of levo and the test and take afterwards.

    Get a print-out of the results with the ranges and post on a new question. If doctor hasn't tested B12, Vit D, iron, ferritin and folate ask for these too.

  • Thank you Shaws.

    I had all of those tested in November and all fine, I have had them tested 3 times last year. Only low one is ferritin at 34 but I am taking iron, it's been low for a long time. Vitamin D was 72, iron 14.9, B12 477. These were the latest test results on the NHS.

    I am due a thyroid re test at the end of the month and that's when I am booked in to see my GP.

    Julie

  • I assume it was your doctor who told you your thyroid hormones were fine. Many doctors don't understand how to treat patients.

    I've had a quick look at a previous post and TSH was nearly 3. Whereas on thyroid hormones it should be around 1 or lower. So I doubt you are on sufficient.

  • Yes I was told as the TSH had come down from 9.28 to 2.6 he would see me in 3 months.

  • Jingyd35

    Vitamin D 72,

    B12 477

    These are not 'fine', they are too low. Vit D is recommended to be 100-150nmol/L and B12 at the very top of it's range, even 900-1000. Your GP is saying that they are fine because they are within range but they are not optimal which is what we need. Your GP won't know about 'optimal' because they're not taught nutrition. You need to supplement to get both of those levels up.

    Vit D - get some D3 5000iu and take one daily throughout the winter. Retest in the Spring. When you've reached the recommended level reduce dose to 5000iu alternate days.

    When taking D3 we also need it's important co-factors K2-MK7 and magnesium vitamindcouncil.org/about-v... Vit D aids absorption of calcium from food and K2 directs the calcium to bones and teeth rather than arteries and soft tissues. D3 and K2 are fat soluble so should be taken with the fattiest meal of the day.

    Magnesium comes in different forms, check here to see which would suit you best. As it's calming it's usually best taken in the evening naturalnews.com/046401_magn...

    For your B12 you should get some Solgar or Jarrows sublingual methylcobalamin lozenges 5000mcg and take one daily, dissolve under the tongue to get directly into the bloodstream, don't chew or swallow as stomach acid destroys it. Finish the bottle then get some 1000mcg ones as a maintenance dose.

    When taking B12 we also need a B Complex to balance the B vits, Thorne Basic B is a good one. B vits are best taken in the morning, no later than lunchtime as they can be stimulating.

    Iron 14.9 - I can't comment on that but as your ferritin is low and you're taking an iron supplement then I assume that your GP prescribed it. You should take each iron tablet with 1000mg Vit C to aid absorption and help prevent constipation. Take iron 4 hours away from Levo and any other supplements you take.

  • Thank you so much.

    Yes my B12 had risen from 212 in August 2015 (gp then said it was fine lol) and i supplemented from then on with Jarrows 1000mg a day and got it up to 1070 a year later but latest NHS test showed it was only 477, strange.

    Vitamin D3, I have started supplementing it again, do I need to use K2 with it or is it safe to supplement it alone? Someone once told me you shouldn't take it alone so I stopped as I was worried. But I have re started a 1000ug spray last week.

    I take iron but not from my GP as it causes IBS issues. I take Feroglobin which has some other low dose vitamins in it but it's the only iron I've not had sstomach issues with. Again the ferritin was 49 on the medicheck test in the summer and NHS in November said 34. I have always had low ferritin but the hospital said I was fine and not anaemic when my GP wrote to them about it.

    I have also started Biocare vitamin c powder, high strength, about 1000mg plus magnesium every day.

    Thank you for your help.

    Julie

  • Once you got your B12 up to 1070 you should have gone onto a maintenance dose rather than stop it altogether, I'm assuming that's what you did and why it fell again. I've got mine up to a similar level and I now take Solgar sublingual methylcobalamin lozenges 1000mcg 4 times a week instead of daily.

    You need K2-MK7 alongside D3 for the reasons I mentioned in my previous post. More calcium will be absorbed from food when taking D3. You don't want that extra calcium going to arteries and soft tissues where it might cause problems like calcification of the arteries or kidney stones. The K2 will direct that calcium to bones and teeth instead where it should go. I linked to an article that tells you this.

  • Yes I stopped as I was told my B12 was too high. I am now taking 1000mg a day again.

    Thank you for the link, sorry I missed that earlier.

    Julie

  • Regarding the B vitamins, I was going to buy Biocare B complex as I have used it in the past. Can I take it in the morning if I take levo? Sorry what do you mean by too stimulating?

    Thank you.

    Julie

  • Best time for B vits is in the morning. Keep supplements away from Levo by a couple of hours, four hours for Vit D, iron and anything that contains calcium.

    Stimulating = becoming more active. You don't really want that in the evening when you're going to bed, hence the recommendation to take B vits no later than lunchtime.

  • Do you know if you have high antibodies - autoimmune (Hashimoto's)? This is most common cause of being hypo in UK

    If so are you on gluten free diet? Undiagnosed/unrecognised gluten intolerance / coeliac can be a cause of anxiety

    ncbi.nlm.nih.gov/pmc/articl...

  • Hi, I have been tested 3 times and no antibodies.

    I went gluten free a year ago anyway as I have IBS issues.

    Julie

You may also like...